Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 309, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2018, 5:27 PM CDT for 4 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 5:27 PM CDT (22:27 UTC)
- Expired
- Jul 20, 2018, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 153 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -381 J/kg
- Mixed-layer LCL
- 2101 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
017
WUUS53 KDDC 202227
SVRDDC
KSC067-129-187-189-202315-
/O.NEW.KDDC.SV.W.0309.180720T2227Z-180720T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
527 PM CDT FRI JUL 20 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Morton County in southwestern Kansas...
Southwestern Grant County in southwestern Kansas...
Southeastern Stanton County in southwestern Kansas...
Northwestern Stevens County in southwestern Kansas...
* Until 615 PM CDT.
* At 526 PM CDT, a severe thunderstorm was located 9 miles north of
Richfield, moving east at 15 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3730 10177 3745 10182 3761 10144 3726 10142
TIME...MOT...LOC 2226Z 253DEG 15KT 3739 10172
HAIL...<.75IN
WIND...70MPH
$$
RBURG2 follow-up statements
546 WWUS53 KDDC 202249 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 549 PM CDT FRI JUL 20 2018 KSC067-129-187-189-202315- /O.CON.KDDC.SV.W.0309.000000T0000Z-180720T2315Z/ Morton KS-Grant KS-Stanton KS-Stevens KS- 549 PM CDT FRI JUL 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHEASTERN MORTON...SOUTHWESTERN GRANT...SOUTHEASTERN STANTON AND NORTHWESTERN STEVENS COUNTIES... At 548 PM CDT, a severe thunderstorm was located 10 miles south of Big Bow, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northeastern Morton...southwestern Grant...southeastern Stanton and northwestern Stevens Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3730 10172 3747 10172 3757 10145 3726 10142 TIME...MOT...LOC 2248Z 253DEG 15KT 3742 10161 HAIL...<.75IN WIND...60MPH $$ RBURG
817
WWUS53 KDDC 202311
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
611 PM CDT FRI JUL 20 2018
KSC067-129-187-189-202320-
/O.EXP.KDDC.SV.W.0309.000000T0000Z-180720T2315Z/
Morton KS-Grant KS-Stanton KS-Stevens KS-
611 PM CDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON...
SOUTHWESTERN GRANT...SOUTHEASTERN STANTON AND NORTHWESTERN STEVENS
COUNTIES WILL EXPIRE AT 615 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However gusty
winds of around 55 mph are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3730 10172 3747 10172 3757 10145 3726 10142
TIME...MOT...LOC 2310Z 253DEG 15KT 3745 10150
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:19 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 20, 1:19 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 119 PM CDT Fri Jul 20 2018 ...Updated Long Term Discussion... .SHORT TERM...(This afternoon through Saturday) Issued at 1159 AM CDT Fri Jul 20 2018 A hot and muggy Friday will end the work week with afternoon high temperatures swelling into the low to mid 100s with dewpoints in the 60s for most of the CWA. Heat index values will be pushing 110F for the southeastern counties late this afternoon where dewpoints will be the highest. Late afternoon and evening thunderstorms look to develop along a surface convergent boundary across eastern Colorado and into the southwestern counties of the CWA and progging to the east through the evening and into the early night time hours ending by midnight pushing east out of the area into south central and southeastern Kansas. Due to the high dewpoint temperatures and increasing afternoon high temperatures, CAPE values will push into the 2000 J/kg range providing enough instability to create a severe weather event, mainly with winds but large hail is a possibility as well as the storms track eastward effecting the southern half of the CWA. This looks to be possible similar setup to the previous evening's severe weather event but not as widespread to the north mainly effecting southern counties along the aforementioned surface boundary and good enough low level shear values in the 20-30kt range. Once the thunderstorm activity comes to an end by midnight pushing east out of the viewing area, expect clearing skies by day break with only lingering high level cirrus in its wake. Low temperatures will start off muggy and warm once again in the low 70s and near ambient air dewpoints as well. Will will stay relatively light out of the south to southeast over night and through the day Saturday in the 10-15mph range with isolated 20mph gusts possible under a fairly weak pressure gradient across the CWA. With the aforementioned surface boundary pushing south and southeast of the area into eastern portions of Kansas and into Oklahoma, high temperatures will not be as hot as it has been with low 90s in the northern counties and mid 90s to the southwestern portions of the CWA. Most of the area will remain dry to start the weekend with general thunderstorms possible along the far southwestern counties along the Colorado border being more of an air mass activity set up where the warmest temperatures will be Saturday afternoon and into the early part of Saturday evening. No severe weather is expected with the main hazards being lightning and isolated heavy down pours is the scenario plays out as models are indicating for this area. .LONG TERM...(Saturday night through Friday) Issued at 100 PM CDT Fri Jul 20 2018 Sunday will start off muggy and warm once again, as will be the theme throughout the entire weak. An upper level high will be centered over the dessert southwest near the four corner region allowing a series of minor short wave troughs to propagate across the northern Rockies and high plains over the course of the next week. High temperatures will push back into mid to upper 90s and breaking 100 near the Oklahoma border. Precipitation chances look to be minimal again similar to Saturday along the western counties of the CWA in areas with the strongest day time heating allowing for increased instability under an air mass type setup with weak flow aloft, none of which are expected to be severe with only lightning and isolated areas of heavier downpours possible if the scenario pans out. Monday looks to be the best day for precipitation, mainly in the afternoon and evening hour time frame as a frontal boundary pushes through the area bring a brief change to northerly flow at the surface and more seasonably temperatures. Afternoon high temperatures will only be in the mid to upper 80s with low 90s in the southeastern counties due to the aforementioned surface boundary pushing through later in the day after peak heating time. PoPs will be in the 30s and 40s across much of the CWA with widespread thunderstorm chances for much of the area due to the ample low level moisture advection with the southeast flow ahead of the system. Severe weather could be possible but too far out at this time to determine how severe and where, stay tuned for updates over the weekend. The weather pattern will return to recent trends with warming temperatures and every day isolated thunderstorm activity under weak upper level flow and moist low level flow from the southeast and the Gulf of Mexico. Afternoon high temperatures will push back into the low to mid 90s Tuesday and Wednesday and upper 90s Thursday and Friday for the southern half of the CWA. Low temperatures will not be as warm being in the mid to upper 60s but dewpoints still in the 50s and 60s close to the air temperatures every morning. Winds will stay south to southeasterly all week with nothing more than 15-20mph gusts throughout due to a weak pressure gradient and high pressure built in from the west over the Colorado Rocky Mountains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1149 AM CDT Fri Jul 20 2018 VFR conditions will prevail for all locations throughout the entire period over the next 24 plus hours. Winds will be weak out of the south to southeast less than 12-15kts under a relatively weak pressure gradient less than 2mb across the entire CWA. VCTS will be in the areas of GCK and LBL after 23Z and DDC after 00Z as storms develop in eastern Colorado this afternoon along a surface convergent boundary and push eastward through the evening and into the early night time hours ending by 05Z and 06Z respectively. No other weather elements are expected nor forecasted for the rest of the period and beyond. && .PRELIMINARY POINT TEMPS/POPS... DDC 102 70 94 71 / 20 20 0 10 GCK 101 69 93 69 / 20 20 0 10 EHA 105 70 97 70 / 20 20 0 0 LBL 107 71 96 70 / 20 20 0 0 HYS 94 68 91 69 / 10 10 0 10 P28 103 73 94 71 / 10 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for Ksz030>090. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, Jul 20, 3:58 AM CDT, 13 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 358 AM CDT Fri Jul 20 2018 KSZ030-031-043>046-061>066-074>081-084>090-210900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 358 AM CDT Fri Jul 20 2018 /258 AM MDT Fri Jul 20 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A heat advisory is in effect for portions of south central Kansas. See the latest Urgent weather message for more details. A slight chance of thunderstorms will be possible along the KS/OK and KS/CO border late this afternoon into this evening. The strongest storms will be capable of producing hail up to 2 inches in diameter and wind gusts over 60 mph. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Periodic chances of thunderstorms will be possible this weekend into next week as weak disturbances move through the area. It is too early to tell if any of these storms will be severe. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jul 20, 1:36 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
136 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL 9 NW BELLEFONT 37.98N 99.75W
07/19/2018 E1.00 INCH HODGEMAN KS PUBLIC
0638 PM HAIL 11 N BIG BOW 37.73N 101.57W
07/19/2018 E1.00 INCH STANTON KS PUBLIC
&&Local storm report, Jul 20, 1:39 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
139 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 9 S MANTER 37.39N 101.89W
07/19/2018 E0.88 INCH MORTON KS PUBLIC
0339 PM TSTM WND GST 4 WNW ELKHART 37.04N 101.97W
07/19/2018 M80 MPH MORTON KS MESONET
MESONET STATION C8810, 4 WNW ELKHART.
0355 PM TSTM WND GST ELKHART AWOS SITE 37.01N 101.89W
07/19/2018 M47 MPH MORTON KS AWOS
AWOS STATION EHA, ELKHART AWOS SITE.
0628 PM HAIL 2 NE WRIGHT 37.80N 99.86W
07/19/2018 E4.00 INCH FORD KS NWS EMPLOYEE
CORRECTS PREVIOUS HAIL REPORT FROM 2 NE
WRIGHT. MAGNITUDE OF HAIL SIZE CORRECTED IN
ORDER TO ROUND UP TO 4.0-IN INSTEAD OF DOWN
TO 3.0-IN BASED ON REPORT OF 3.5-IN HAIL.
0638 PM HAIL 11 N BIG BOW 37.73N 101.57W
07/19/2018 E1.00 INCH STANTON KS PUBLIC
0643 PM HAIL 2 NE FT. DODGE 37.75N 99.91W
07/19/2018 E1.00 INCH FORD KS PUBLIC
0709 PM HAIL 2 N FORD 37.67N 99.76W
07/19/2018 E2.00 INCH FORD KS NWS EMPLOYEE
0709 PM HAIL 2 N FORD 37.67N 99.76W
07/19/2018 E2.00 INCH FORD KS NWS EMPLOYEE
0719 PM HAIL 9 NW TICE 37.62N 100.83W
07/19/2018 E1.00 INCH HASKELL KS PUBLIC
0724 PM HAIL 3 S FORD 37.59N 99.75W
07/19/2018 E1.00 INCH FORD KS PUBLIC
FACEBOOK POST QUARTER SIZE HAIL.
0731 PM HAIL 3 S FORD 37.59N 99.75W
07/19/2018 E1.75 INCH FORD KS PUBLIC
FACEBOOK POST WITH GOLF BALL SOUTH OF FORD.
0739 PM HAIL 10 S LAKIN 37.79N 101.27W
07/19/2018 E1.00 INCH KEARNY KS PUBLIC
0741 PM HAIL 11 N SUBLETTE 37.64N 100.87W
07/19/2018 E1.75 INCH HASKELL KS PUBLIC
FACEBOOK POST GOLF BALL SIZE NORTH OF
SUBLETTE.
0750 PM HAIL 11 NE HICKOK 37.66N 101.07W
07/19/2018 E1.25 INCH HASKELL KS PUBLIC
HALF DOLLAR SIZE.
0800 PM HAIL 9 NW TICE 37.62N 100.83W
07/19/2018 E1.00 INCH HASKELL KS PUBLIC
0825 PM TSTM WND GST GARDEN CITY REGIONAL AI 37.93N 100.72W
07/19/2018 M71 MPH FINNEY KS ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM GARDEN CITY REGIONAL AIRPORT. ASOS
STATION GCK, GARDEN CITY REGIONAL AIRPORT.
0830 PM HAIL 3 NE PIERCEVILLE 37.92N 100.65W
07/19/2018 E1.75 INCH GRAY KS PUBLIC
GOLF BALL SIZE.
0835 PM HAIL GARDEN CITY 37.98N 100.86W
07/19/2018 E0.25 INCH FINNEY KS EMERGENCY MNGR
EM REPORTS PEA SIZE.
0845 PM HAIL 2 NNW GARDEN CITY 38.00N 100.88W
07/19/2018 E1.00 INCH FINNEY KS PUBLIC
SOCIAL MEDIA QUARTER SIZE.
0857 PM HAIL 1 W KALVESTA 38.06N 100.30W
07/19/2018 E1.00 INCH FINNEY KS PUBLIC
0919 PM HAIL 9 SW JETMORE 38.00N 100.01W
07/19/2018 E1.00 INCH HODGEMAN KS PUBLIC
1034 PM HAIL 9 NW BELLEFONT 37.98N 99.75W
07/19/2018 E1.00 INCH HODGEMAN KS PUBLIC
&&Special weather statement, Jul 20, 4:50 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Dodge City KS 450 PM CDT FRI JUL 20 2018 KSZ074>077-084>087-202245- Gray KS-Seward KS-Meade KS-Stanton KS-Stevens KS-Grant KS-Haskell KS- Morton KS- 450 PM CDT FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON...GRANT... MEADE...STANTON...STEVENS...SOUTHERN GRAY AND HASKELL COUNTIES UNTIL 545 PM CDT... At 445 PM CDT, widely scattered thunderstorms were developing across Morton, Stanton, Grant, Stevens, Gray, Haskell and Meade counties. As these storms develop they will be moving east at 35 mph. Wind gusts up to 55 mph will be possible with any of these storms that do develop through 545 pm. Locations impacted include... Liberal, Ulysses, Hugoton, Elkhart, Meade, Johnson City, Sublette, Satanta, Montezuma, Kismet, Rolla, Moscow, Copeland, Manter, Richfield, Meade State Park, Missler, Tice, Hayne and Ryus. LAT...LON 3699 10204 3765 10204 3775 10026 3700 10024 TIME...MOT...LOC 2145Z 262DEG 29KT 3728 10184 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 43 min |
| Jul 19, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 13 min |
| Jul 19, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 48 min |
| Jul 19, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 21 min |
| Jul 19, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 38 min |
| Jul 19, 8:00 PM CDT | Special Weather Statement | DDC | Hodgeman | 45 min |
| Jul 19, 8:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 49 min |
| Jul 19, 8:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell | 57 min |
| Jul 19, 8:40 PM CDT | Special Weather Statement | DDC | Finney | 65 min |
| Jul 19, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade | 48 min |
| Jul 19, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 46 min |
| Jul 19, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 43 min |
| Jul 19, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 26 min |
| Jul 19, 10:46 PM CDT | Special Weather Statement | DDC | Kiowa | 59 min |
| Jul 19, 11:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 45 min |
| Jul 20, 4:50 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Meade, Morton, Seward, Stanton and 1 more | 55 min |
| Jul 20, 5:46 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Meade, Morton, Seward, Stanton and 1 more | 74 min |
| Jul 20, 6:22 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Kiowa | 68 min |
| Jul 20, 6:57 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.